Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2020, 8:22 PM MDT for Harding County, Mora County, New Mexico. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 8:22 PM MDT (02:22 UTC)
- Expired
- Jul 12, 2020, 9:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Harding County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 153 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:34 PM MDT | TSTM WND GST 70 | 4 W Mills, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3973 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
957
WUUS55 KABQ 130222
SVRABQ
NMC021-033-130300-
/O.NEW.KABQ.SV.W.0101.200713T0222Z-200713T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
822 PM MDT Sun Jul 12 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Harding County in northeastern New Mexico...
East central Mora County in northeastern New Mexico...
* Until 900 PM MDT.
* At 821 PM MDT, a severe thunderstorm was located near Mills, or 23
miles east of Wagon Mound, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Roy, Mills, Chicosa Lake State Park, Solano and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3586 10378 3578 10413 3578 10417 3601 10447
3622 10439 3612 10379 3608 10379 3609 10373
TIME...MOT...LOC 0221Z 281DEG 27KT 3608 10431
HAIL...1.50IN
WIND...60MPH
$$
243 follow-up statements
835
WWUS55 KABQ 130233
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
833 PM MDT Sun Jul 12 2020
NMC033-130242-
/O.CAN.KABQ.SV.W.0101.000000T0000Z-200713T0300Z/
Mora-
833 PM MDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3586 10378 3578 10413 3578 10417 3595 10434
3596 10433 3598 10435 3600 10434 3601 10436
3604 10436 3605 10437 3619 10430 3612 10379
3608 10379 3609 10373
TIME...MOT...LOC 0232Z 281DEG 27KT 3606 10420
$$
NMC021-130300-
/O.CON.KABQ.SV.W.0101.000000T0000Z-200713T0300Z/
Harding-
833 PM MDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHWESTERN HARDING COUNTY...
At 832 PM MDT, a severe thunderstorm was located over Chicosa Lake
State Park, or 24 miles northwest of Mosquero, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Roy, Mills, Chicosa Lake State Park, Solano and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 10378 3578 10413 3578 10417 3595 10434
3596 10433 3598 10435 3600 10434 3601 10436
3604 10436 3605 10437 3619 10430 3612 10379
3608 10379 3609 10373
TIME...MOT...LOC 0232Z 281DEG 27KT 3606 10420
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
24593
WWUS55 KABQ 130242
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
842 PM MDT Sun Jul 12 2020
NMC021-130300-
/O.CON.KABQ.SV.W.0101.000000T0000Z-200713T0300Z/
Harding-
842 PM MDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHWESTERN HARDING COUNTY...
At 841 PM MDT, a severe thunderstorm was located near Chicosa Lake
State Park, or 20 miles northwest of Mosquero, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roy, Mills, Chicosa Lake State Park, Solano and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 10378 3578 10413 3578 10417 3596 10433
3607 10434 3619 10430 3612 10379 3608 10379
3609 10373
TIME...MOT...LOC 0241Z 281DEG 27KT 3605 10411
HAIL...1.00IN
WIND...60MPH
$$
24508
WWUS55 KABQ 130257
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
857 PM MDT Sun Jul 12 2020
NMC021-130306-
/O.EXP.KABQ.SV.W.0101.000000T0000Z-200713T0300Z/
Harding-
857 PM MDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDING COUNTY
WILL EXPIRE AT 900 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3586 10378 3578 10413 3578 10417 3596 10433
3607 10434 3619 10430 3612 10379 3608 10379
3609 10373
TIME...MOT...LOC 0256Z 281DEG 27KT 3603 10399
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:34 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 12, 5:34 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 534 PM MDT Sun Jul 12 2020 .AVIATION... 00Z TAF CYCLE Convection will steadily taper off this evening with stronger to severe storms lasting longer into the evening over the eastern plains. MVFR conditions can be expected with any passing storm with frequent lightning, hail, erratic gusty winds, and locally heavy rainfall. KTCC and KCAO are still in line for a TS hit this evening. It is looking less likely any meaningful east canyon wind will reach KSAF and KABQ, but can't rule out the direction change out of the east late this evening. Another round of showers and storms can be expected to start near mid-day Monday, with stronger storms focusing over eastern NM. Drier storms across the west will produce gusty outflow winds and could blow around some dust as well. 24 && .PREV DISCUSSION...310 PM MDT Sun Jul 12 2020... .SYNOPSIS... Isolated to scattered severe thunderstorms will be possible across northeast and east central New Mexico during the afternoon and early evening hours today. The primary hazards will be large hail and damaging winds. Meanwhile, near-record to record breaking heat will continue across northern and central New Mexico through Monday. By midweek, the high pressure system will center over central Texas, allowing moisture to wrap around the system into New Mexico. This will offer some heat relief, as well as an increase in shower and thunderstorm coverage each afternoon. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Another uptick in shower and storm activity this afternoon, and some of the storms in northeast and east central New Mexico could become strong to severe with large hail and damaging winds. HRRR suggests most of the convection will taper off by late this evening. There may be a slight downturn in the number of showers and storms on Monday as the upper high center drifts to the south and east, although there will be potential for a few strong to severe storms Monday afternoon/evening over northeast New Mexico. Stronger westerly winds will be more noticable along and north of I-40. High temperatures Monday afternoon will continue to be hotter than normal, and may still be near record values over portions of the east and in the Northwest Plateau. Added a few zones to the existing heat advisory for Monday afternoon. LONG TERM...(TUESDAY THROUGH SUNDAY)... The Four Corners high begins to pivot eastward, as a broad trough passes through the central Rockies on Tuesday. Embedded mid level disturbances around the ejecting Four Corners high in conjunction with moisture recycling and daytime heating will contribute towards afternoon thunderstorm development. An ejecting shortwave will maintain a corridor of amplified west/southwesterly flow above far northeastern New Mexico where a moist and unstable airmass exists. At the sfc, a boundary will push southward from the CO plains, before stalling near the NM/OK borders. Anticipate that storms will fire along this boundary and across the higher terrain, before pushing eastward. Intensity of these storms will be dependent on the how prior convection affects the boundary layer. Currently, the NAM suggests CAPE values between 1000-1500 J/kg combined with 30-35 kts of effective bulk shear, suggesting that ingredients are coming together for a potentially favorable severe environment. Resolution of the mesoscale features and their alignment with the synoptic setup in future runs of the numerical models will help to shape up the event. Even in the wake of the departing high aloft, excessive heat will be a concern, especially across the central highlands and southeast New Mexico. By midweek, the high centers itself over central Texas, allowing southerly flow to become dominant and the monsoon plume to position itself over New Mexico. This will support cooler temperatures with increased daily storm coverage moving into the end of the workweek. Moving into the weekend, guidance is suggesting that the high will begin to elongate, stretching from the ArkLaTex region back into the Desert Southwest. This is a departure from previous runs, which depicted the high retrograding back into New Mexico. Resolution of this feature will determine whether the potential for showers and thunderstorms and relief from excessive heat will continue. 99/12 && .FIRE WEATHER... The area of high pressure aloft which has recently gripped New Mexico will slowly weaken and shift to the east and south this week, allowing more moisture to invade western and northern New Mexico. This subtle pattern change will lead to gradually cooler daytime highs and increasing areal coverage and number of wetting showers and storms. In addition, a moist surface boundary Tuesday evening will assist with shower and storm development over northeast New Mexico. Some dry convection with erratic and gusty winds will continue to occur over western and central New Mexico Monday and Tuesday before becoming wetter. Cell motion will be generally to the east this afternoon and evening and again on Monday. Latest extended forecast models suggest the upper high center will stay put east of New Mexico through the next 7 days, so afternoon and evening showers and storms will be a daily feature. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM MDT Monday for the following zones... NMZ231>240. Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-209-219-220-225-236>238. &&
Hazardous weather outlook, Jul 12, 3:44 AM MDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 344 AM MDT Sun Jul 12 2020 NMZ201>241-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 344 AM MDT Sun Jul 12 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms will be possible across northeast and east central New Mexico during the afternoon and early evening hours. The main risks will be large hail and damaging winds, however, a brief tornado cannot be ruled out. Meanwhile, drier-type thunderstorms will impact western and central New Mexico, where wind gusts up to 50 mph will be possible. Record to near-record heat will continue for many areas of northern and central New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe thunderstorms will be possible for areas along and east of the Sangre de Cristo Mountains on Monday. The main risks will be large hail and strong outflow winds. These threats may occur once again on Tuesday afternoon over far northeast New Mexico, but confidence is relatively low at this time. Record to near-record breaking temperatures will be a concern over east central and southeast New Mexico for Monday and Tuesday before slightly cooler temperatures return for mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 200 PM and 1000 PM MDT for the northeast and east central plains due to strong or severe thunderstorms. Please report severe weather to the National Weather Service in Albuquerque at 1-888-386-7637. DPorter
In the hours before
Special weather statement, Jul 12, 4:36 PM MDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Albuquerque NM 436 PM MDT Sun Jul 12 2020 NMZ232-233-122300- Eastern San Miguel County-Guadalupe County- 436 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 500 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over Colonias, or 15 miles northwest of Santa Rosa, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Santa Rosa Lake State Park and Colonias. This includes Interstate 40 near Mile Marker 279. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern and east central New Mexico. LAT...LON 3504 10494 3523 10490 3522 10454 3495 10460 TIME...MOT...LOC 2235Z 281DEG 14KT 3513 10484 40
Special weather statement, Jul 12, 5:27 PM MDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Albuquerque NM 527 PM MDT Sun Jul 12 2020 NMZ227-230-130000- Union County-Johnson and Bartlett Mesas Including Raton Pass- 527 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND NORTHEASTERN COLFAX COUNTIES UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Folsom, or 13 miles northwest of Des Moines, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Des Moines and Folsom. This includes Highway 64 between Mile Markers 382 and 387. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern New Mexico. LAT...LON 3679 10425 3696 10421 3699 10367 3672 10369 TIME...MOT...LOC 2327Z 273DEG 23KT 3687 10404 40
Special weather statement, Jul 12, 5:42 PM MDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 542 PM MDT Sun Jul 12 2020 NMZ233-234-237-130015- Guadalupe County-Quay County-De Baca County- 542 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA... SOUTHWESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 615 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Newkirk, or 25 miles east of Santa Rosa, moving east at 55 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Quay, House, Ragland, Cuervo and Mcalister. This includes Interstate 40 between Mile Markers 291 and 293. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central New Mexico. LAT...LON 3472 10449 3504 10442 3508 10371 3462 10372 TIME...MOT...LOC 2342Z 273DEG 48KT 3488 10423 40
Local storm report, Jul 12, 5:46 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 1 SSW CAPULIN 36.73N 104.00W
07/12/2020 M0.88 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202001346
TRMSpecial weather statement, Jul 12, 7:22 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Sun Jul 12 2020
NMZ228-130145-
Far Northeast Highlands-
722 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 745 PM MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Wagon Mound, moving southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 387 and 407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3632 10468 3614 10447 3595 10480 3616 10488
3614 10486 3615 10485 3619 10489 3621 10489
3623 10491
TIME...MOT...LOC 0122Z 332DEG 16KT 3619 10474
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:12 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 12, 7:22 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Jul 12, 7:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 44 min |
| Jul 12, 8:04 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 116 min |
| Jul 13, 3:04 AM MDT | Heat Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Harding, Quay and 2 more | 41 hr |
| Jul 13, 2:03 PM MDT | Special Weather Statement | ABQ | Cibola, Valencia | 27 min |
| Jul 13, 2:36 PM MDT | Special Weather Statement | ABQ | Cibola, Valencia | 24 min |
| Jul 13, 2:59 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 31 min |
| Jul 13, 3:29 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 31 min |
| Jul 13, 3:39 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval, Valencia | 51 min |
| Jul 13, 4:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 13, 4:43 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| Jul 13, 4:55 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.